June 2013 – The Health, Labour and Welfare Ministry of Japan has notified the nation that they no longer recommend HPV vaccine for 12-16 yr old girls. Japan purchases the vaccines, Cervarix and Gardasil, from British manufacturers, GlaxoSmithKline PLC and Merck Sharp & Dohme. Although the ministry approved the vaccine in October 2009, it wasn’t until April of this year that it was added to the vaccines regularly given to children. The addition was made despite the fact that serious side effects had been reported and a nationwide Cervarix- and Gardasil-victims’ support group had coalesced by the end of March.
The support group includes mothers, doctors and members of municipal government and is represented by Mika Matsufuji whose daughter is unable to walk and confined to a wheelchair after being vaccinated with Cervarix in 2011. By the end of 2012, almost 2000 adverse events to Cervarix and Gardasil had been reported; difficulty walking, headaches, loss of consciousness and one death were included. But Toshie Ikeda, secretary general of the group believes many more events have not been reported. She told The Japan Times, “I think it could lead to one of the worst incidents of medicine-related suffering in postwar history.” The victims’ support group is calling for the ministry to not just withdraw their recommendation of Cervarix and Gardasil but to completely halt their use.
The ministry panel which rescinded the recommendation focused on 38 cases of widespread pain which occurred after injection of the vaccines. They admitted that, due to the timing of this symptom, there was a strong possibility that the vaccines caused severe prolonged pain.
In Canada, Angela, daughter of Glenda Smith, is a recent victim of HPV vaccine. In 2010, when Angela’s mother read the information on the consent form, she found little reason to refuse because of risks; she wasn’t told that the vaccine being offered was Gardasil and that she could find many more risks listed in its monograph. Despite her thoughts that the vaccine was unnecessary, she signed the form.
Angela was injected with the last of three doses of Gardasil on April 14, 2010 when she was 13 yrs old and attending grade eight. Subsequently, due to extreme weakness, severe abdominal pain, nausea and dizziness, she was no longer able to attend school regularly. She’s been given multitudes of tests in attempts to discover the cause, and drug prescriptions to allay symptoms, all without a thought that the latter were due to the vaccine. By May 2013 at age sixteen, Angela was attending grade 10 only part-time when well enough to do so. After her parents provided evidence that Gardasil is to blame for her autoimmune problems, her doctors had finally started to pursue that possibility.
Her mother has written: “Angela has a GI specialist and nurse, a pain clinic team, an adolescent teen nurse practitioner and psychologist…She is able to eat very little without increasing pain and bloating from the level she constantly lives with…She is exhausted with always trying one thing after another, having nothing alleviate her symptoms…If Angela pushes herself one day, it will take 3 days in bed just to return to her already weak self. Over the past two years she has seen friends very little because she can’t keep up with their energy and usually feels unwell…Our naturopathic doctor and a clinical nutritionist are who help us the most and who Angela feels most cared for by. We have incurred the cost of me not being able to work, in addition to the extra costs of healthy foods and supplements…Angela is by far not alone. She is on a private support group page with over 70 girls from all over the world…I am on with well over 1000 parents (more being added every day), all with children suffering similar or worse adverse effects, and these are just the ones who have found their way to a support group…there are some girls who still have seizures after 5 years, some paralysis or neurological impairment, and there are those girls who have paid the ultimate price with their lives. There are still many out there who are not even aware that Gardasil may have caused symptoms they are living with. The adverse effects of Gardasil in the research and the evidence against the vaccine are staggering!”